Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 235, NWS Dodge City, KS

June 22, 2018Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2018, 4:14 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 4:14 PM MDT (22:14 UTC)
Expired
Jun 22, 2018, 5:15 PM MDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:42 PM MDTHAIL 0.882 W Coolidge, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:19 PM MDTSevere Thunderstorm WatchSPC6 hr
Jun 22, 3:31 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS53 KDDC 222214
SVRDDC
KSC075-093-222315-
/O.NEW.KDDC.SV.W.0235.180622T2214Z-180622T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
514 PM CDT FRI JUN 22 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Hamilton County in southwestern Kansas...
  Western Kearny County in southwestern Kansas...

* Until 615 PM CDT/515 PM MDT/.

* At 513 PM CDT/413 PM MDT/, a severe thunderstorm was located near
  Holly, or 3 miles northwest of Coolidge, moving east at 30 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Syracuse, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 10205 3826 10204 3826 10144 3774 10144
      3774 10204
TIME...MOT...LOC 2213Z 277DEG 24KT 3806 10207 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

TATRO
2 follow-up statements
331 
WWUS53 KDDC 222232
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
532 PM CDT FRI JUN 22 2018

KSC075-093-222315-
/O.CON.KDDC.SV.W.0235.000000T0000Z-180622T2315Z/
Hamilton KS-Kearny KS-
532 PM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
CDT/515 PM MDT/ FOR HAMILTON AND WESTERN KEARNY COUNTIES...

At 531 PM CDT/431 PM MDT/, a severe thunderstorm was located 3 miles 
southwest of Coolidge, moving east at 35 mph.  This storm has a 
history of producing golf ball sized hail in Prowers County. 

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Syracuse, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 10205 3826 10204 3826 10144 3774 10144
      3774 10204
TIME...MOT...LOC 2231Z 289DEG 33KT 3801 10205 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

TATRO
647 
WWUS53 KDDC 222254
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
554 PM CDT FRI JUN 22 2018

KSC075-093-222315-
/O.CON.KDDC.SV.W.0235.000000T0000Z-180622T2315Z/
Hamilton KS-Kearny KS-
554 PM CDT FRI JUN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
CDT/515 PM MDT/ FOR HAMILTON AND WESTERN KEARNY COUNTIES...

At 553 PM CDT/453 PM MDT/, a severe thunderstorm was located 5 miles
south of Coolidge, moving east at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Syracuse, Coolidge and Kendall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 10205 3826 10204 3826 10144 3774 10144
      3774 10204
TIME...MOT...LOC 2253Z 280DEG 12KT 3796 10199 

HAIL...1.50IN
WIND...60MPH
 
$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:37 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 22, 12:37 PM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
137 PM CDT Fri Jun 22 2018

...Updated Long Term...

.SHORT TERM...(This evening through Saturday)
Issued at 1231 PM CDT Fri Jun 22 2018

Widespread thunderstorms across the area expected this evening
into the early overnight. Two areas of concern with the storms
will be from northeast Colorado and southeast Colorado. The
northeast Colorado storms (which at the time of this forecast
discussion have formed just east of the Denver airport) should
move in to the northwest zones by late afternoon with the primary
threat of damaging winds and some hail. The southeast Colorado
storms will have the greater threat of being initially discrete
as they move into southwest Kansas and the Oklahoma and Texas
panhandle. Development for these storms should be shortly after
4pm. The environment ahead of the development of the southeast
Colorado storms continues to be the most favorable for the higher
impact severe storms. CAPE values of ~3000 J/kg with bulk shear
values in the 50 kt range and right curved hodographs for Elkhart,
Liberal, and Garden City will suggest any discrete cell capable
of producing destructive hail and isolated tornadoes. Both areas
should eventually converge into one long squall line and become
primarily a damaging wind threat east of highway 283.

Most of the thunderstorms should be out of the forecast area by
sunrise and Saturday looks quiet for most of the day. An outside
chance of an isolated thunderstorm could develop in the late
afternoon and evening as a 500-700 mb shortwave moves out of
eastern Colorado.

.LONG TERM...(Saturday night through Friday)
Issued at 131 PM CDT Fri Jun 22 2018

Primary threat is coming on Sunday with an enhanced risk in place
for much of central and southwest Kansas. Newest updates with the
NAM and GFS continue to show widespread area of ~4000 J/kg CAPE
and bulk shear values increasing through the day. An upper level
low will move from Montana into Nebraska during the day and will
eject a strong shortwave out of eastern Colorado in the afternoon.
Areas of convection could develop earlier in the day along the
I-70 corridor (around noon) and convection will develop towards
the mid afternoon for areas to the south. Given the very unstable
environment the likelihood of a line of severe storms looks to be
the case however if any of the storms can stay discrete for an
hour or two large hail will be a threat. The biggest threat with
the storms should be damaging straight line winds and flash
flooding. Thunderstorm activity should be out of the area by
Monday morning.

Afterwards through the rest of the week, an upper level ridge will
move into the central plains providing warmer temperatures.
Shortwaves are still being suggested by the GFS so storms can't be
ruled out...but it does look like the weather pattern should be
more quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1206 PM CDT Fri Jun 22 2018

Thunderstorms will be a good bet at all TAF sites this evening
along with the possibility of severe storms with damaging winds
and large hail for GCK, DDC, and LBL from 23Z-03Z. Most of the
thunderstorm activity should move out after 06Z with ceilings
gradually rising after 12Z. From 12Z on VFR conditions with light
winds should be present.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  87  61  88  66 /  30  80   0  10
GCK  87  60  88  65 /  60  60   0  20
EHA  95  59  89  64 /  50  20   0  10
LBL  92  61  88  66 /  60  60   0  10
HYS  84  63  88  65 /  20  60  10  10
P28  90  65  88  68 /  10  80  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jun 22, 1:49 AM MDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
249 AM CDT Fri Jun 22 2018

KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
249 AM CDT Fri Jun 22 2018 /149 AM MDT Fri Jun 22 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible late today and early
tonight across western Kansas. Baseball size hail or larger along
with wind gusts in excess of 60 mph and periods of heavy rainfall
will be the main hazards. There will also be a chance for a few
tornadoes late today or early this evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Strong to Severe thunderstorms will be possible Sunday night. Hail
two inches or large, strong damaging winds, and heavy rainfall
currently appears to be the main hazards.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Lightning: Significant risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm west of highway 83.
Spotter activation may then be required after 5 pm for the
remainder of western Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 22, 3:37 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT FRI JUN 22 2018

KSZ043-044-222230-
Lane KS-Scott KS-
437 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND LANE COUNTIES UNTIL 530
PM CDT...

At 436 PM CDT, Doppler radar was tracking the outflow gust front
from strong thunderstorms along a line extending from 10 miles south
of Oakley to 4 miles west of Leoti. Movement was southeast at 55 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Scott City, Dighton, Alamota, Grigston, Healy, Scott State Lake,
Modoc, Shallow Water, Manning, Pendennis, Amy and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.

LAT...LON 3870 10027 3827 10026 3827 10112 3870 10113
TIME...MOT...LOC 2136Z 311DEG 55KT 3897 10082 3849 10145

UMSCHEID
Special weather statement, Jun 22, 3:54 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT FRI JUN 22 2018

KSZ084-222245-
Morton KS-
454 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORTON COUNTY UNTIL 545
PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Elkhart, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Elkhart and Wilburton.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3708 10204 3711 10160 3699 10159 3699 10204
TIME...MOT...LOC 2154Z 264DEG 18KT 3700 10188

TATRO
Special weather statement, Jun 22, 4:03 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT FRI JUN 22 2018

KSZ061-062-074-222245-
Stanton KS-Kearny KS-Hamilton KS-
503 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN KEARNY...
NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 545 PM
CDT/445 PM MDT/...

At 502 PM CDT/402 PM MDT/, Doppler radar was tracking a strong
thunderstorms in northeast Prowers County in eastern Colorado. These
storms will be moving into Hamilton county shortly

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Syracuse, Coolidge and Kendall.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.

LAT...LON 3826 10204 3826 10154 3774 10152 3773 10153
      3774 10204
TIME...MOT...LOC 2202Z 286DEG 42KT 3812 10204

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:28 AM MDTSpecial Weather StatementDDCSeward62 min
Jun 22, 5:01 AM MDTSpecial Weather StatementDDCMeade59 min
Jun 22, 6:18 AM MDTSpecial Weather StatementDDCSeward27 min
Jun 22, 7:22 AM MDTSpecial Weather StatementDDCMeade53 min
Jun 22, 3:37 PM MDTSpecial Weather StatementDDCLane, Scott53 min
Jun 22, 3:54 PM MDTSpecial Weather StatementDDCMorton51 min
Jun 22, 3:59 PM MDTSevere Thunderstorm WarningDDCLane, Ness, Scott, Trego61 min
Jun 22, 4:03 PM MDTSpecial Weather StatementDDCHamilton42 min
Jun 22, 4:08 PM MDTSevere Thunderstorm WarningDDCFinney, Lane, Scott67 min
Jun 22, 4:37 PM MDTSpecial Weather StatementDDCKearny23 min
Jun 22, 4:44 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Rush and 1 more61 min
Jun 22, 4:50 PM MDTSpecial Weather StatementDDCEllis55 min
Jun 22, 4:57 PM MDTSpecial Weather StatementDDCStevens63 min
Jun 22, 5:03 PM MDTSevere Thunderstorm WarningDDCEllis, Trego42 min
Jun 22, 5:04 PM MDTSpecial Weather StatementDDCFinney, Kearny56 min
Jun 22, 5:11 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny37 min
Jun 22, 5:13 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny41 min
Jun 22, 5:19 PM MDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Gray, Hodgeman, Kiowa and 1 more56 min
Jun 22, 5:21 PM MDTSevere Thunderstorm WarningDDCClark, Finney, Ford, Grant, Gray, Haskell and 3 more54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.